Reader wants to keep pain pumps “hot”

I want to thank Dr. Canale for his insightful commentary in AAOS Now regarding chondrolysis (June 2010). I agree that we must dive deeper into this area of bupivacaine toxicity. I have had patients in whom chondrolysis developed, and I have testified in pain pump litigation. This is a real issue that needs to be pushed to the forefront of clinical practice.

The fact that most busy shoulder surgeons, including some of the biggest names in our field, have experienced this outcome around the same time should be an issue of major concern. I have since stopped all local anesthetic use other than a few milliliters. Even then, I only use preservative-free and no epinephrine. I try to inject only the soft tissue and not the joints. I do not inject shoulders after surgery any longer and only use 10 mL or less after knee surgery. I stopped in 2006 after seeing my first case of chondrolysis in a young athlete.

John P. Fulkerson, MD, first looked at the toxicity of bupivacaine in 1985, but given the limited nature of his study, he concluded that “The decision to place this solution into a joint should be made only after considering established evidence, but there does not appear to be any immediate need to stop the use of intra-articular bupivacaine.” That was really the end of it until pain pumps and a sudden onslaught of chondrolysis, which immediately raised many questions.

This content is only available to members of the AAOS.

Please log in using the link at the top right corner of this page to access your exclusive AAOS member content.

Not a member? Become a member!

Advertisements


Advertisement